Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Am Coll Cardiol. 1984 Sep;4(3):571-6.

Application of a computerized medical decision-making process to the problem of digoxin intoxication.

Abstract

A computerized medical decision-making system was used to monitor signs and predisposing factors of digoxin intoxication in patients receiving digoxin. This process automatically reviewed the patient's data base nightly for drug interactions, laboratory data and electrocardiographic findings with known association with digoxin intoxication. These decisions were formated into a "digoxin alert report" and sent to line printers in the nursing division to be placed on the individual patients' charts. To assess the effect of these reports on patient management, a randomized double-blind study was undertaken. Patients were assigned to an alert or nonalert group. Alert reports were withheld from charts of patients in the nonalert group. A medical record review was subsequently carried out, wherein the physician's orders were searched to identify actions taken with possible relation to the digoxin alerts. The computer monitored 396 patients over a 3 month period. Of these, 211 (53%) were randomized to the alert group and 185 (47%) to the nonalert group. Seventy-two percent of patients received at least one alert. The most frequently occurring alerts included: hypoxemia, hypokalemia, concurrent use of a beta-adrenergic blocking agent, renal insufficiency and ventricular arrhythmia. Results from the record review demonstrated a 22% increase in physician actions for the alert group. Specifically, patients in the alert group were 2.7 times more likely to have a serum digoxin determination ordered and 2.8 times more likely to have digoxin withheld on the day of a digoxin alert than were patients in the nonalert group.

PMID:
6381570
[PubMed - indexed for MEDLINE]

LinkOut - more resources

Molecular Biology Databases

PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk